Kentucky, 2006

Damaging Wind in Kentucky, August 29, 2006

August 29, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 29, 10:08 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 10:08 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1108 AM EDT TUE AUG 29 2006

.DISCUSSION...
AT 14Z...SURFACE COLD FRONT EXTENDED ACROSS WEST CENTRAL PENNSYLVANIA
THROUGH SOUTHERN INDIANA. THIS FRONT SHOULD SINK SLOWLY SOUTH DURING
THE AFTERNOON. PLENTY OF CLOUDS IN PLACE ACROSS THE AREA ATTM...BUT
CONCERN FOR THE AFTERNOON IS THAT WITH MIXING SOME OF THESE CLOUDS
WILL BEGIN TO BREAK UP SOME. IF WE ARE ABLE TO GET SOME
HEATING...THIS COULD ADD SOME INTENSITY TO ANY THUNDERSTORMS
DEVELOPING. NAM AND RUC SHOW THE BEST DYNAMICS MOVING OUT THIS
MORNING WITH EARLIER PRECIP. THERE SHOULD STILL BE SOME LOW LEVEL
FORCING WITH THE FRONT...IN ADDITION TO ANOTHER AREA OF PVA MOVING
THROUGH IN THE AFTERNOON. THIS SHOULD BE ENOUGH TO SET OFF SOME
SCATTERED CONVECTION ACROSS THE AREA. PWATS CONTINUE TO BE AROUND 2
INCHES...AS INDICATED ON AREA MORNING SOUNDINGS AND MODEL DATA. KEPT
MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST THIS AFTERNOON.
OTHERWISE...MADE SOME MINOR ADJUSTMENTS IN THE MAX TEMPS TODAY USING
THE 12Z MORNING SOUNDINGS...AND CONSIDERING THE CLOUD COVER OVER THE
REGION. MODELS CONTINUE TO INDICATE SOME WEAK MID LEVEL DRYING IN THE
AFTERNOON. THIS COULD ALSO ENHANCE THUNDERSTORM INTENSITY WITH ANY
CELLS THAT DEVELOP. MODIFIED MORNING SOUNDINGS INDICATE CAPES AROUND
1500 J/KG THIS AFTERNOON...WITH A LIFTED INDEX OF -4.

&&

.PREV DISCUSSION...
408 AM EDT TUE AUG 29 2006

DISCUSSION...
MODELS ONCE AGAIN IN GOOD AGREEMENT WITH PASSAGE OF COLD FRONT LATER
TODAY...AND ALSO WITH A SLUGGISH UPPER LEVEL LOW THAT IS PROGGED TO
TRAVERSE THE OHIO VALLEY WEDNESDAY THROUGH FRIDAY. WITH THIS IN
MIND...WENT WITH A NAM/GFS BLEND...MAINLY TO COME UP WITH A MORE
CONSISTENT AREA OF COVERAGE OF PRECIPITATION FOR TODAY...THAN THE NAM IS
PRODUCING ON ITS OWN AT THIS TIME. CONVECTIVE ACTIVITY STILL ONGOING
IN WESTERN COUNTIES...AS GOOD DYNAMICS...LIFT...AND MOISTURE ARE
STILL IN PLACE. WENT WITH LIKELY POPS FOR THIS MORNING...AS COLD
FRONT BEGINS TO FINALLY MOVE EASTWARD ACROSS THE AREA. MODEL CROSS
SECTIONS HAVE VERY DEEP LAYER OF MOISTURE IN PLACE ACROSS FA THROUGH
WEDNESDAY AFTERNOON. MODEL SOUNDINGS ALSO STILL FAVORING
PRECIPITATION EFFICIENT WARM RAIN PROCESSES FOR TODAY...WITH PWAT
FROM 1.75-2.00 INCHES. SEVERE THREAT APPEARS TO BE QUITE LOW AT THIS
TIME...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN THREATS.

GRADUALLY TAPERED OFF POPS THIS EVENING INTO THE CHANCE RANGE...WITH
A SHORT BREAK WEDNESDAY WITH SLIGHT CHANCE POPS...AS NORTHWEST FLOW
AROUND EXITING LOW AND RESIDUAL MOISTURE COULD STILL FIRE SOME
SHOWERS AND STORMS. HOWEVER...WITH APPROACH OF UPPER LOW ON WEDNESDAY
NIGHT...AGAIN RAMPED POPS UP INTO CHANCE CATEGORY THROUGH FRIDAY MORNING.
SKY COVER FORECAST WAS IN PRETTY GOOD SHAPE AND WAS MODIFIED ONLY
SLIGHTLY...TO BETTER REFLECT PASSAGE OF UPPER LOW WEDNESDAY INTO THURSDAY.

TEMPERATURES ONCE AGAIN LOOKED PRETTY GOOD. MAKE A FEW MODIFICATIONS
HERE THERE...GOING A BIT WARMER THAN MET MOS AND A BIT COOLER THAN
MAV MOS FOR DAYTIME HIGHS ACROSS THE BOARD. WEATHER AND QPF FORECASTS
WERE ALSO ADJUSTED PER THE CHANGES MADE TO SKY AND POP GRIDS.
DEWPOINTS AND WINDS WERE IN GOOD SHAPE AND NO CHANGES WERE MADE THERE.

910 PM EDT MON AUG 28 2006

DISCUSSION...
HAD A FEW STORMS EXHIBIT DECENT ORGANIZATION THIS EVENING WITH DEEP
PERSISTENT (ALBEIT WEAK) ROTATION AND A NOTICEABLE RIGHT DEVIATION.
INSTABILITY WAS SOMEWHAT LACKING DUE TO RAIN/CLOUDS FROM EARLIER IN
THE DAY...SO LITTLE IN THE DAY OF SEVERE OCCURRED. HIGH PRECIPITATION
EFFICIENCY ENVIRONMENT(2.21 INCH PWAT ON KBNA SOUNDING) HAS YIELDED
SOME GOOD RAINFALL TOTALS...WITH SPOTTERS/RADAR INDICATING 2-4 INCHES
SO FAR OVER OUR FAR SW.

CLOUD TOPS BEGINNING TO WARM AS INSTABILITY WANES...AND EXPECT THIS
TREND TO CONTINUE. WILL CUT BACK ON POPS SOME OVERNIGHT...BUT ONLY
DROP BACK INTO THE LIKELY RANGE AS FORCING FOR LIFT CONTINUES AND
MOISTURE REMAINS HIGH. REST OF PREVIOUS FORECAST APPEARS ON TRACK AND
PLAN NO ADDITIONAL CHANGES.

400 PM EDT MON AUG 28 2006

DISCUSSION...
MODELS ARE IN GENERALLY GOOD AGREEMENT FOR THE SHORT TERM. 18Z
SURFACE ANALYSIS SHOWS A QUASI STATIONARY FRONT FROM SOUTHERN
PENNSYLVANIA...TO A SURFACE LOW IN MISSOURI. ANOTHER COLD FRONT
EXTENDS SOUTH OF THE LOW TO TEXAS. THIS LOW SHOULD MOVE EAST
TONIGHT...DRAGGING THE COLD FRONT THROUGH ON TUESDAY. MODELS ARE
SIMILAR ON TIMING OF THE FRONT. THERE LOOKS LIKE A PRE FRONTAL TROF
MOVING THROUGH OVERNIGHT INTO TUESDAY. THE ACTUAL FRONT LOOKS LIKE
IT SHOULD MOVE THROUGH CRW TO JKL TO NEAR SME BY AROUND 18Z...AND
THE KY/VIRGINIA BORDER BY AROUND 00Z. MODELS SHOW GOOD DYNAMICS
MOVING THROUGH TONIGHT. GOOD LOW LEVEL JET MOVING THROUGH TONIGHT
SHOULD AID IN SHRA/TSRA DEVELOPMENT. ADDED LOCALLY HEAVY RAIN
TONIGHT WITH PWATS A LITTLE OVER 2 INCHES. MORE SHRA/TSRA IS
EXPECTED TUESDAY AS THE FRONT MOVES THROUGH. COULD BE A COUPLE OF
ROUNDS OF PRECIP...THE FIRST WITH THE PRE FRONTAL TROF...AND THE
NEXT WITH THE ACTUAL FRONT IN THE AFTERNOON. MODEL SOUNDINGS SHOW
SOME MID LEVEL DRY AIR TUESDAY AFTERNOON. IF THE ATMOSPHERE IS ABLE
TO RECOVER ENOUGH BEFORE THE COLD FRONT MOVES THROUGH...WE COULD SEE
A COUPLE OF STRONG TO SEVERE THUNDERSTORMS. THIS WILL BE HIGHLY
DEPENDANT ON THE CLOUD COVER AND THE AMOUNT OF HEATING AVAILABLE.
WITH H5 TROF OVER THE AREA THROUGH THE WEEKEND...COULD NOT FIND ANY
GOOD TIME TO LEAVE POPS OUT OF THE FORECAST...EXCEPT FOR FRIDAY
NIGHT. I DON/T EXPECT IT TO RAIN ALL OF THE TIME...BUT THERE COULD BE
A FEW SHRA/TSRA THAT DEVELOP FROM TIME TO TIME. ANOTHER COLD FRONT
WILL MOVE OUT OF THE PLAINS OVER THE WEEKEND...REACHING EASTERN
KENTUCKY SUNDAY INTO MONDAY. WITH THE DEEP UPPER TROF OVER THE
AREA...THE EXTENDED PORTION OF THE FORECAST WILL LIKELY NEED FINE
TUNING AS TIME GOES ALONG. ERNESTO IS FORECAST TO MOVE CLOSE TO THE
EAST COAST THROUGH EARLY NEXT WEEK. WITH THE UPPER TROF NEAR OUR
AREA...THIS SHOULD DRIVE THE SYSTEM NORTHEAST CLOSE TO THE EAST
COAST. GENERALLY LIKED THE 00Z GFS SOLUTION FOR THE EXTENDED. THIS
WAS ALSO CLOSE TO HPC GUIDANCE. MY TEMP FORECASTS THROUGH THE NEXT 7
DAYS WERE CLOSE TO MOS AND HPC GUIDANCE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, Aug 29, 10:33 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EDT TUE AUG 29 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1133 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD
CONTAIN GUSTY WINDS AND HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL
BE POSSIBLE...ESPECIALLY OVER AREA THAT REPEATEDLY SEE HEAVY RAIN.
THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM TIME TO TIME WEDNESDAY THROUGH
FRIDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF HEAVY RAINFALL OR GUSTY WINDS.

AR/WJM

In the hours before

Special weather statement, Aug 29, 2:11 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT TUE AUG 29 2006

KYZ107-109-110-292015-
JOHNSON-MAGOFFIN-FLOYD-
311 PM EDT TUE AUG 29 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND MAGOFFIN AND
NORTHWESTERN FLOYD COUNTIES THROUGH 415 PM EDT TUESDAY AFTERNOON...

AT 311 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROWNLOW TO SUBLETT TO FORAKER...MOVING EAST AT 15
MPH.

THE STORMS WILL BE NEAR OIL SPRINGS AROUND 320 PM EDT...RICEVILLE
AROUND 325 PM EDT...WALDO AROUND 330 PM EDT...BARNETTS CREEK AROUND
335 PM EDT...AND STAFFORDSVILLE AROUND 340 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF AROUND 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
August 29, 4:02 PM EST to 4:06 PM EST
Where
Whitley County, Woodbine
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -84.083

One tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529047.